Florida, 2021

Flash Flood in Florida, August 29, 2021

August 29, 2021 · NWS MOB · 1 event in 1 county or zone

Hurricane Ida rapidly intensified overnight on August 28th into the morning of August 29th into strong category 4 Hurricane as it approached the northern Gulf coast. Ida made landfall across southeast Louisiana during the late morning on August 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Hurricane Ida rapidly intensified overnight on August 28th into the morning of August 29th into strong category 4 Hurricane as it approached the northern Gulf coast. Ida made landfall across southeast Louisiana during the late morning on August 29th. Ida turned north and northeast across central Mississippi during late afternoon and evening on Monday, August 30th.

The core of the hurricane force winds was relatively small, only extending out from the center about 50 miles. However tropical storm force winds extended outward over 150 miles from the center. This brought tropical storm force wind gusts to southeast Mississippi and much of southwest Alabama, with a brief period of sustained tropical storm force winds to coastal Alabama. Wind gusts of 40 to 60 mph were recorded across southeast Mississippi and southwestern Alabama. The tropical storm force winds also downed several trees across the area.

The highest storm surge inundation values observed were between 3 to 4.5 feet MHHW across southern Mobile county up into the far north end of Mobile Bay. Storm surge surveys indicated the highest water levels were in the Bayou La Batre area along and near Shell Belt Road where peak water levels were in the 4 to 4.5 feet MHHW range.

The slow movement of the storm caused widespread flooding especially across southeast Mississippi and portions of southwest Alabama. Rainfall amounts of anywhere from 7 to 12 inches were recorded across southeast Mississippi and portions of southwest Alabama. This led to significant flash flooding along with significant river flooding.

Two tornadoes during the afternoon on August 30th. An EF-1 in northern Mobile County and an EF-1 in southern Clarke County.

Here is a breakdown of county impacts:

Stone County MS: Tropical storm force wind gusts downed several trees in Stone|County. Seven to ten inches of rain was recorded and one road had to be barricaded due to flooding. The low lying red creek and mill creek areas experienced flooding, impacting two RV parks.

George County MS: Eight to twelve inches of rain fell across George county which|resulted in significant flash flooding. A portion of Highway 26 collapsed just west of Lucedale, killing three people and injuring seven others. Eleven other roads were significantly flooded and had some form of washout or damage.

Mobile County AL: The west end of Dauphin Island was significantly impacted by Ida|from a combination of high surf, storm surge, and tropical storm force winds. Three miles of Bienville boulevard was impassable due to surge flooding and sand up to four feet deep. The high surf also produced minor damage to a few homes on the west end. Power poles were also knocked down on the island. Storm surge inundation peaked|between 3 and 4.5 feet MHHW across southern Mobile county up into the far north end of Mobile Bay. The highest tidal gauge readings were 3.78 feet MHHW at Coast Guard sector Mobile and 3.82 feet MHHW at the Bayou La Batre bridge. Storm surge surveys along Shell Belt road in Bayou La Batre indicated water lines that reached between 4-4.5 feet.

This surge flooding resulted in closures of low lying coastal roads, such as Shell Belt road, the US Highway 90 causeway, the foot of the Dog river bridge, and the Dauphin Island causeway. Coastal flooding persisted across three high tide cycles which resulted in prolonged closures. Observations at Dauphin Island and Buccaneer Yacht Club on|Mobile Bay measured brief sustained periods of tropical storm force winds between 40-45 mph. Gusts of 50 to 60 mph were recorded in heavier rain bands across central and southern Mobile county. An EF-1 tornado impacted parts of Saraland, Satsuma, and Creola early in the afternoon on August 30th, resulting in three injuries. Rainfall|totals of 8 to 11 inches were recorded across the county, especially in southern and central portions. This heavy rainfall led to some urban flooding in neighborhoods and damaged some drainage culverts.

Baldwin County AL: Storm surge inundation of 3 to 4 feet above normally dry ground was recorded from Weeks Bay northward. This resulted in flooding of low lying areas and closure of the US Highway 90 Causeway. Five to nine inches of rain was measured across Baldwin county, which resulted in areas of flash flooding. A portion of River Road along Styx River was washed out due to heavy rainfall and flooding. A few drainage culverts were also significant damaged in the county. Tropical storm conditions were confined primarily to immediate coastal areas, particularly along the Fort Morgan peninsula.

Clarke County AL: An EF-1 Tornado impacted portions of southern Clarke County, significantly damaging a couple of structures.

Escambia County FL: High surf of at least ten feet resulted in significant flooding and sand on coastal roadways along the Gulf Islands National Seashore. Portions of the road and access areas were closed for an extended period of time.

Santa Rosa County FL: High surf of at least ten feet resulted in significant flooding and sand along the Gulf Islands National Seashore. Portions of the road and access areas were closed for and extended period of time.

Okaloosa County FL: Strong rip currents produced by Ida resulted in two rip current fatalities in the wake of the storm. One occurred on September 1st when a 14 year old teen drowned off a Destin Beach. The other fatality occurred on September 4th when a 58 year old man drowned off Henderson Beach State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 29, 11:44 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 29, 11:44 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1244 PM CDT Sun Aug 29 2021

.NEAR TERM /Now Through Monday/...

Hurricane Ida is a dangerous category four hurricane and
made landfall along the southeast LA coast at noontime. As Ida
gains latitude, local impacts will increase. Outer spiral rain
bands rotating in off the Gulf will increase in magnitude and
coverage through the course of the day. Higher momentum air will
mix down in these bands likely to produce tropical storm force
wind gusts in the tropical storm warning area. Excessive rains
will increase the threat of flooding including river flooding.
Isolated tornadoes are a threat and forecasters are seeing
evidence of this in radar velocity couplets. Storm surge threat
will also increase. For all of the latest, specific information on
the multitude of impacts, please refer to the WFO Mobile Webpage
at weather.gov/mob
/10/16

&&

.AVIATION...
18Z issuance...Conditions across the forecast area at 17z rise from
low end MVFR/local IFR in heavy rain over southwestern portions of
the forecast area to VFR/local MVFR north of Highway 84/east of a
Wilcox County to Santa Rosa county line. East to southeast winds
varied from 20g40kt closer to Hurricane Ida to around 10 knots in
the general VFR areas. As Ida continues to move slowly inland
through the forecast, the lower conditions in the rainbands of Ida
will spread north along and west of a Wilcox to Santa Rosa county
line. Winds will shift to a general southerly, with 20g35kt west
of the above line, tapering down to 15g25kt east.
/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late Monday night for ALZ051>053-059-
     261>266.

     Tropical Storm Warning for ALZ052-261>266.

     Wind Advisory until 10 PM CDT Monday for ALZ051-053-055-056-059.

     Storm Surge Warning for ALZ263>266.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Warning until 7 AM CDT Tuesday for ALZ265-266.

     Flash Flood Watch through Tuesday morning for ALZ054>056.

FL...Flash Flood Watch through late Monday night for FLZ201>206.

     Wind Advisory until 10 PM CDT Monday for FLZ201>206.

     High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     Coastal Flood Advisory until 7 PM CDT Monday for FLZ202-204-206.

     High Surf Warning until 7 AM CDT Tuesday for FLZ202-204-206.

MS...Flash Flood Watch through late Monday night for MSZ067-075-076-
     078-079.

     Tropical Storm Warning for MSZ067-075-076-078-079.

GM...Tropical Storm Warning for GMZ630>633-650-655-670-675.

     Small Craft Advisory until 3 PM CDT Tuesday for GMZ634>636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Aug 29, 11:45 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1245 PM CDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TROPICAL STORM   EAST END OF DAUPHIN     30.25N 88.08W
08/29/2021                   GMZ631             AL   C-MAN STATION

            DPIA1 RECORDED A GUST OF 59 MPH. HIGHEST
            SUSTAINED WIND MEASURED SO FAR IS 43 MPH.

&&

JFB
Local storm report, Aug 29, 11:55 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1255 PM CDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TROPICAL STORM   FORT MORGAN             30.23N 88.02W
08/29/2021                   BALDWIN            AL   C-MAN STATION

            FORT MORGAN C-MAN MEASURED A SUSTAINED WIND
            OF 53 MPH WITH A GUST TO 64 MPH. WIND
            MEASUREMENT TAKEN AT 118 FT.

&&

JFB
Local storm report, Aug 29, 12:08 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
108 PM CDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TROPICAL STORM   2 SSW BROOKLEY FIELD AS 30.58N 88.07W
08/29/2021                   MOBILE             AL   MESONET

            WEATHERFLOW STATION XBUC AT BUCCANEER YACHT
            CLUB MEASURED A 51 MPH WIND GUST.

&&

JFB
Special weather statement, Aug 29, 12:46 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
146 PM CDT Sun Aug 29 2021

ALZ059-060-262-264-FLZ201>206-292015-
Baldwin Central AL-Baldwin Inland AL-Covington AL-Escambia AL-
Okaloosa Inland FL-Escambia Inland FL-Okaloosa Coastal FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
146 PM CDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of east central Baldwin,
southern Escambia, southwestern Covington, Okaloosa, Santa Rosa and
Escambia Counties through 315 PM CDT...

At 145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Gonzalez to 4 miles east of
Destin. Movement was north at 90 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Wright, Fort Walton
Beach, Ensley, Warrington, Crestview, Niceville, Gonzalez, Destin,
Eglin AFB, Atmore, Pace, Milton, Valparaiso, Goulding, Mary Esther
and Century.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 700 PM CDT for south central
and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3044 8734 3102 8769 3117 8639 3038 8640
      3036 8705 3041 8666 3041 8678 3036 8720
      3044 8688 3047 8696 3060 8702 3056 8701
      3044 8709 3052 8710 3058 8718 3043 8717
      3034 8733
TIME...MOT...LOC 1845Z 176DEG 78KT 3056 8738 3041 8642

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Escambia

When
August 29, 3:41 PM CST to 9:30 PM CST
Where
Escambia County, 2.12 mi N of Sand Cut to 1.92 mi N of Sand Cut
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
30.451, -87.331

Heavy rain from the outer bands of Hurricane Ida produced flooding and impassable roadways in the areas of Blue Angel Parkway and Cerny Roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981519.